High Wind, Beaverhead
- When
- April 19, 4:55 PM MST
- Where
- Beaverhead forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The Dillon Airport ASOS measured a wind gust of 59 mph (51 kt).
Modest shear and instability caused some showers and gusty winds to develop across much of the forecast area. The Dillon Airport ASOS reported a wind gust of 59 mph on the evening of Friday April 19th, while showers were in the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Modest shear and instability caused some showers and gusty winds to develop across much of the forecast area. The Dillon Airport ASOS reported a wind gust of 59 mph on the evening of Friday April 19th, while showers were in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 19, 4:14 PM MST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 514 PM MDT Fri Apr 19 2019 ...Updated Aviation Discussion... .SYNOPSIS... Showers and thunderstorms are expected this afternoon and evening, with potentially a few stronger storms along and south of a Lincoln, to Great Falls, to Hays line and north of the Interstate 90 corridor. The main threat with any strong storm will be small hail and gusty winds. More widespread rain and mountain snow is then expected on Saturday, especially across Southwest and Central Montana. Highs on Saturday will be 20 to nearly 30 degrees cooler across North Central Montana and 10 to 20 degrees cooler over Southwest Montana. && .DISCUSSION... Rest of this afternoon through tonight...H500 wave was continued to move across British Columbia and will continue its eastern transition through the night tonight. This was causing the H500 ridge to be broken down and flattened out over the Northern Rockies. At the surface a weak surface low was located over West Central Manitoba and was sliding east towards Ontario by this afternoon. Two fronts will move across the region over the next 12-18 hours, with the first being a very weak Pacific front crossing the region from west to east this afternoon/evening (most noticeable features of this front will be a more westerly shift in wind direction and rising RH's) and the second being a cold front (associated with the current surface low over Manitoba) dropping from north to south late tonight/early Saturday morning through the day on Saturday. These two front will be the focus for showers and thunderstorms from this afternoon and into the day on Saturday. A few showers and storms are possible prior to the Pacific front this afternoon, mainly over the mountains due to orographic lift/upslope effects. Weak instability and moderate-to- strong shear will support the chance for thunderstorms this afternoon and evening, some of which could be on the stronger side. Main threat from any of these stronger storms would be small hail (around the size of nickels) and strong gusty winds (nearing 60 mph). In addition, abnormally high available moisture aloft will support the threat for heavy rain with any shower/storm, but fast storm motions should limit the threat for any one storm lingering over an area for too long. Otherwise, expect a dry and windy day prior to the precipitation, especially across North Central Montana. - Moldan Saturday through Friday...Following cold frontal passage from the north this evening, winds become northerly and overnight temperatures cool into the mid-to upper 30s. Additionally, an upper level trough reaching into the southwest U.S. will cause embedded disturbances to move through the leading edge of the trough. Southwest Montana may see some thunderstorm activity. Expect precipitation to fall from southwest Montana up into the central portion of The Treasure State, causing wet and chilly weather for Easter egg hunting. Snow levels are expected to remain above 6000 feet. High pressure will yield warmer and drier conditions which will dominate through the first half of next week. High temperatures are looking to climb as high as the low 70s in central and north central Montana on Tuesday and Wednesday. The next weather producer moves into the area on Thursday and Friday, bringing another round. of cooler and wet weather. -TPepe/Fogleman && .AVIATION... Updated 514 PM MDT Fri Apr 19 2019 (00Z TAFs) Winds will gradually lessen by 03z as moisture, clouds, and scattered showers with isolated thunderstorms develop across much of the region. Confidence in thunderstorms directly impacting anyone terminal or coming within the vicinity is low, so left out mention of thunderstorms for most terminals in the 00z TAF package. However, with that being said, the KGTF, KLWT, KHLN, KBZN, and KEKS terminals would be most at risk of seeing thunderstorm activity this evening, with a chance continuing into the late overnight south of KGTF. A second more surface-based cold front dropping south from Canada late tonight/Saturday morning will bring decreasing ceilings and better chances for widespread precipitation for most terminals. && .PRELIMINARY POINT TEMPS/POPS... GTF 44 50 37 51 / 90 70 70 30 CTB 37 49 32 54 / 30 50 30 10 HLN 44 54 35 49 / 50 80 80 50 BZN 41 59 35 47 / 30 80 80 70 WEY 33 56 32 46 / 40 70 70 80 DLN 42 60 37 47 / 30 80 70 60 HVR 43 56 36 57 / 30 20 20 10 LWT 44 51 35 49 / 60 80 80 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 352 PM MDT Fri Apr 19 2019 MTZ014-052>055-192300- Central and Southern Lewis and Clark-Jefferson-Broadwater-Meagher- Gallatin- Including the cities of Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, White Sulphur Springs, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 352 PM MDT Fri Apr 19 2019 ...SCATTERED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MONTANA... At 345 PM MDT...Doppler radar indicated that scattered showers were moving east-northeast at around 20 mph over portions of Central and Southwest Montana. Some of these showers were producing wind gusts of up to 50 mph. While no lightning was observed at this time, isolated thunderstorms may develop, potentially causing a few lightning strikes, brief heavy rain, and small hail. This includes southern Lewis and Clark, Jefferson, Broadwater, Meagher, and northern Gallatin Counties. Some specific cities that may be impacted include Helena, Whitehall, Townsend, Belgrade, and White Sulphur Springs. Remember, when thunder roars, go indoors.
Special Weather Statement National Weather Service Great Falls MT 454 PM MDT Fri Apr 19 2019 MTZ011>013-047-050-051-200000- Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus- Including the cities of Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 454 PM MDT Fri Apr 19 2019 ...ISOLATED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL MONTANA... At 450 PM MDT...Doppler radar indicated that scattered showers were developing over the mountains and moving east-northeast at around 20 mph over portions of Central and North Central Montana. Some of these showers were producing wind gusts of up to 50 mph. While no lightning was observed at this time, isolated thunderstorms may develop, potentially causing a few lightning strikes, brief heavy rain, and small hail. This includes southern and eastern Cascade, Judith Basin, Fergus, southern and eastern Chouteau, and southern Blaine Counties. This also includes the Bears Paw Mountains area. Some specific cities that may be impacted include Neihart, Stanford, Lewistown, Square Butte, Iliad, Hays, Lloyd, and Harlem. Remember, when thunder roars, go indoors.
Special Weather Statement National Weather Service Great Falls MT 459 PM MDT Fri Apr 19 2019 MTZ008-014-015-052>055-200000- Beaverhead-Central and Southern Lewis and Clark-Madison-Jefferson- Broadwater-Meagher-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, White Sulphur Springs, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 459 PM MDT Fri Apr 19 2019 ...SCATTERED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MONTANA... At 455 PM MDT...Doppler radar indicated that scattered showers continued to move east-northeast at around 20 mph over portions of Central and Southwest Montana. Some of these showers were producing wind gusts of up to 50 mph. While no lightning was observed at this time, isolated thunderstorms may develop, potentially causing a few lightning strikes, brief heavy rain, and small hail. This includes southern Lewis and Clark, Jefferson, Broadwater, Meagher, Gallatin, Madison, and Beaverhead Counties. Some specific cities that may be impacted include Helena, Whitehall, Townsend, White Sulphur Springs, Bozeman, Ennis, and Dillon. Remember, when thunder roars, go indoors.
Special Weather Statement National Weather Service Great Falls MT 548 PM MDT Fri Apr 19 2019 MTZ051-200015- Fergus- 548 PM MDT Fri Apr 19 2019 ...A THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY... At 546 PM MDT, a thunderstorm was located 8 miles east of Denton, or 25 miles northeast of Stanford, moving east at 40 mph. Wind gusts of 50 to 55 mph, brief heavy rain, and hail up to pea size are possible with this storm. Locations impacted include... Winifred, Suffolk and Christina. If outdoors, consider seeking shelter inside a building. LAT...LON 4725 10985 4743 10993 4759 10931 4733 10920 TIME...MOT...LOC 2346Z 253DEG 33KT 4737 10978 Coulston
1 high wind. Local standard time, as filed.
The Dillon Airport ASOS measured a wind gust of 59 mph (51 kt).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812566.